Alert archive / Montana / Freeze Watches in 2021

Freeze Watch 1, NWS Missoula, MT

September 14, 2021Flathead County, Lincoln County, Sanders County, Montana

NWS Missoula, MT issued this freeze watch at Sep 14, 2021, 2:36 PM MDT for Flathead County, Lincoln County, Sanders County, Montana. It took effect at Sep 16, 2021, 12:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Sep 14, 2021, 2:36 PM MDT (20:36 UTC)
In effect from
Sep 16, 2021, 12:00 AM MDT
Expired
Sep 15, 2021, 1:44 PM MDT
In force
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lincoln County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 142 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2021-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2021-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1713 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

104 
WWUS75 KMSO 142036
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
236 PM MDT Tue Sep 14 2021

MTZ001-152045-
/O.NEW.KMSO.FZ.A.0001.210916T0600Z-210916T1500Z/
Kootenai/Cabinet Region-
236 PM MDT Tue Sep 14 2021

...FREEZE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
THURSDAY MORNING...

* WHAT...Sub-freezing temperatures as low as 29 possible.

* WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to 
  Libby, Highway 56 Bull Lake Road, and Highway 93 Eureka to 
  Whitefish.

* WHEN...From late Wednesday night through Thursday morning.

* IMPACTS...Freezing temperatures could kill sensitive 
  vegetation and possibly damage unprotected irrigation systems.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
1 follow-up statement
341 
WWUS75 KMSO 151944
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
144 PM MDT Wed Sep 15 2021

MTZ001-161500-
/O.UPG.KMSO.FZ.A.0001.210916T0600Z-210916T1500Z/
/O.NEW.KMSO.FR.Y.0002.210916T0600Z-210916T1500Z/
Kootenai/Cabinet Region-
144 PM MDT Wed Sep 15 2021

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT
THURSDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to 
  Libby, Highway 56 Bull Lake Road, and Highway 93 Eureka to 
  Whitefish.

* WHEN...From midnight tonight to 9 AM MDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this freeze watch went out at Sep 14, 2:59 AM MDT, 11 hours 37 minutes earlier.

Area forecast discussion, Sep 14, 2:59 AM MDT, 11 hours 37 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
259 AM MDT Tue Sep 14 2021

.DISCUSSION...Slightly warmer than normal temperatures are
expected this afternoon with weak high pressure over the region.

A trough and cold front moving south through British Columbia
will impact the Northern Rockies tonight and Wednesday. Available
moisture is coming in at around 200 percent of normal in northwest
Montana tonight, and convection-allowing models are starting to
show a higher likelihood for showers. As such, the coverage for
showers and rain amounts have been increased for Wednesday morning
in northwest Montana. Most of the rest of north-central Idaho and
western Montana are mainly only going to have gusty westerly
winds. West-central Montana and especially along the Divide will
have wind gusts of 35-45 mph.

Thursday is still expected to start out chilly with most valleys
dropping in the 30s, but high temperatures will rise to slightly
below normal.

The next trough, which is expected to bring a bigger change to
cooler and wetter, will move into the Pacific Northwest on Friday.
Cloud cover looks to increase with a breezy afternoon. Model
guidance are highlighting an atmospheric river of moisture,
associated with the trough, in southwesterly flow, which increases
confidence for widespread rain. North of Highway 12 in Idaho and
north of I-90 in Montana have the highest probability of a rain
event from Friday night through Saturday. There is a 40-50 percent
probability of 24-hour rain amounts from Clearwater County
through northwest Montana to be over 0.50 inches by Saturday
evening. Rain chances are high south of I-90 by late Sunday but
rain amounts are less certain.

&&

.AVIATION...Valley fog is showing up on current satellite loops
in northwest Montana. Most of the surface observations in the
valleys of northwest Montana are also coming in near saturated, so
fog is expected to increase in coverage through sunrise. Model
soundings show impacts from fog to decrease after 14/1600z.
Westerly winds will increase in the afternoon, otherwise, pleasant
flying conditions are expected in most of north-central Idaho and
western Montana.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 12:39 PM MDTRed Flag WarningMSOBeaverhead, Jefferson, Madison, Silver Bow32 hr

Nearby

Freeze Watches in Montana, 2021Every freeze watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.